Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Mar 4, 2004, 3:20 PM CST for Chautauqua County, Labette County, Montgomery County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 3:20 PM CST (21:20 UTC)
- Expired
- Mar 4, 2004, 9:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 042121 FFWICT KSC019-099-125-050315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 320 PM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS MONTGOMERY COUNTY IN SOUTHEAST KANSAS LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 915 PM CST * AT 310 PM CST...A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING BEGINNING IN EXTREME SOUTHWEST MONTGOMERY COUNTY IN CANEY. WITH MODERATE TO HEAVY RAINFALL MOVING NORTHEAST FROM NORTHEAST OKLAHOMA, FLOODING WILL INCREASE CONSIDERABLY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS ROADS COVERED BY WATER. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR CHAUTAUQUA... MONTGOMERY AND LABETTE COUNTIES UNTIL 915 PM CST. LAT...LON 3728 9510 3700 9510 3700 9649 3729 9649 $$ /ES NNNN
4 follow-up statements
000 WGUS73 KICT 042215 FFSICT KSC019-099-125-050315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 415 PM CST THU MAR 4 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND LABETTE COUNTIES UNTIL 915 PM CST... AT 410 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT AND MODERATE RAIN CONTINUING ACROSS ALL 3 COUNTIES. WITH HOURLY RAINFALL RATES UP TO 1/4 INCH KIKELY THRU AT LEAST 7 PM, FLASH FLOODING IS LIKELY. SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT... BOLTON...CHERRYVALE AND CHETOPA. AT 400 PM CST LAW ENFORCEMENT OFFICIALS REPORTED FLOODING CONFINED TO LOW WATER CROSSINGS, NONE OF WHICH WAS SERIOUS. HOWEVER, WITH RAIN CONTINUING THROUGHOUT THE EVENING, FLASH FLOODING IS LIKELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER, ESPECIALLY AT NIGHT STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /ES NNNN
000 WGUS73 KICT 042354 FFSICT KSC019-099-125-050315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 555 PM CST THU MAR 4 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND LABETTE COUNTIES UNTIL 915 PM CST... AT 550 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINS CONTINUING ACROSS ALL 3 COUNTIES. THE HEAVIER RAINS WERE OCURRING ACROSS CHAUTAUQUA AND MONTGOMERY COUNTIES, WHERE HOURLY RATES OF 1/4 TO 3/4 INCH WERE PREVALENT. SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT... BOLTON...CHERRYVALE AND CHETOPA. AT 525 PM CST, TRAINED SPOTTERS REPORTED MINOR FLOODING IN PARSONS. AT 530 PM CST, LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN SOUTHERN MONTGOMERY COUNTY, ON HIGHWAY 166 1 MILE EAST OF COFFEYVILLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /ES NNNN
000 WGUS73 KICT 050038 FFSICT KSC019-099-125-050315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 635 PM CST THU MAR 4 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND LABETTE COUNTIES UNTIL 915 PM CST... AT 635 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED LIGHT TO MODERATE RAIN CONTINUING ACROSS ALL 3 COUNTIES, ESPECIALLY CHAUTAUQUA AND MONTGOMERY COUNTIES. SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT... BOLTON...CHERRYVALE AND CHETOPA. AT 625 PM CST A TRAINED SPOTTER REPORTED DRUM CREEK OVERFLOWING ITS BANKS AND FLOWING INTO ADJACENT FIELDS IN NORTHEAST MONTGOMERY COUNTY, 2 MILES WEST OF CHERRYVALE. THE SAME SPOTTER ALSO REPORTED THAT 3 INCHES OF RAIN HAD BEEN RECEIVED SINCE LATE LAST NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /ES NNNN
000 WGUS73 KICT 050313 FFSICT KSC019-099-125-050345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 910 PM CST THU MAR 4 2004 ...THE FLASH FLOOD WARNING FOR CHAUTAUQUA...MONTGOMERY AND LABETTE COUNTIES IS BEING ALLOWED TO EXPIRE AT 915 PM CST... RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. THERE WAS SOME AREAS OF RAIN DEVELOPING JUST SOUTH OF THE KANSAS OKLAHOMA BORDER. SOME OF THIS ACTIVITY COULD MOVE INTO THE REGION, HOWEVER THE RAINFALL AMOUNTS SHOULD BE LIGHT AND GENERALLY LESS THAN A QUARTER OF AN INCH. SOME MINOR FLOODING MAY STILL CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. A FLOOD WARNING WILL STILL REMAIN IN EFFECT FOR CHAUTAUQUA MONTGOMERY AND LABETTE COUNTIES THROUGH 145 AM, AS SOME RURAL ROADS WERE STILL UNDERWATER ACROSS THESE COUNTIES. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 3:15 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 4, 3:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CST THU MAR 4 2004 .DISCUSSION... MAIN FCST CONCERNS ARE THE POTENTIAL FOR ADDITIONAL COUNTY WIDE/RIVER FLOODING, AND SEVERE WEATHER IN SERN KS EARLY THIS EVE. THE UPPER LOW WL BE EJECTING NEWD OUT ACROSS KS/OK THIS EVENING AS SUGGESTED BY THE PAST SEVERAL MODEL RUNS. SFC LOW PROGGED TO TRACK ACROSS SERN KS WHICH WL ALLOW THE WARM FRONT TO BRIEFLY PUSH UP INTO SERN KS. DESPITE IMPRESSIVE SHEAR PROFILES, INSTABILITY MAY END UP BEING MARGINAL DUE TO RAIN COOLED AIR FM PREVIOUS CONVECTION. NEVERTHELESS, OUR FAR SERN KS COUNTIES STAND A CHANCE FOR HAIL/WIND DAMAGE THRU EARLY EVE BEFORE THE DRY SLOT ADVECTS IN. THIS WL LEAVE SOME WRAP AROUND RAIN OVER CNTRL KS OVERNIGHT. STILL POTENTIAL FOR ADDITIONAL HEAVY RAINFALL IN S-CNTRL/SERN KS THIS EVE BEFORE DRY SLOT MOVES THRU. DID INCLUDE A RAIN/SNOW MIX BY RSL/GBD GIVEN THE COLDER GFS SOLUTION, ****ERROR: INCOMPLETE DATA
Hazardous weather outlook, Mar 4, 12:20 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1220 PM CST THU MAR 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1220 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN INTENSE STORM SYSTEM WILL EJECT OUT INTO THE PLAINS TODAY BRINGING ABUNDANT RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO FLOOD WATCHES AND WARNINGS FOR ADDITIONAL INFORMATION. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF PENNIES. THE PRIMARY THREAT WILL BE STRAIGHT LINE DAMAGING WINDS. GREATEST THREAT WILL EXIST IN FAR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KREYENHAGEN
In the hours before
Local storm report, Mar 4, 11:53 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM FLASH FLOOD 1 E WINFIELD 37.27N 96.95W
03/04/2004 COWLEY KS TRAINED SPOTTER
HALES ROAD FLOODED TO 3 FOOT DEPTH BETWEEN VIKING
BOULEVARD AND 152ND ROAD. ALSO, 111TH ROAD WASHED OUT AT
152ND ROAD.
&&
ESLocal storm report, Mar 4, 12:10 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1136 AM FLASH FLOOD 7 NE WINFIELD 37.34N 96.88W
03/04/2004 COWLEY KS TRAINED SPOTTER
112TH ROAD UNDERWATER 1.25 MILES EAST OF 151ST ROAD.
1148 AM FLASH FLOOD 3 E ATLANTA 37.44N 96.71W
03/04/2004 COWLEY KS TRAINED SPOTTER
1 MILE SEGMENT OF 32ND ROAD UNDERWATER FROM 2.5 TO 3.5
MILES EAST OF ATLANTA.
&&
ESLocal storm report, Mar 4, 1:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 4 W BATESVILLE 37.83N 95.96W
03/04/2004 WOODSON KS LAW ENFORCEMENT
SIGNIFICANT FLASH FLOODING IN PROGRESS ON HIGHWAY 54, 3-4
MILES WEST OF BATESVILLE OR JUST EAST OF GREENWOOD COUNTY
LINE.
&&
ESLocal storm report, Mar 4, 1:32 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD ATLANTA 37.44N 96.77W
03/04/2004 COWLEY KS EMERGENCY MNGR
COUNTY ROAD 520 BARRICADED FROM ATLANTA NORTH TO BURDEN.
&&
ESLocal storm report, Mar 4, 1:35 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD ATLANTA 37.44N 96.77W
03/04/2004 COWLEY KS EMERGENCY MNGR
COUNTY ROAD 520 BARRICADED FROM ATLANTA SOUTH TO BURDEN.
&&
ESLocal storm report, Mar 4, 3:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 1 W NEW ALBANY 37.57N 95.95W
03/04/2004 WILSON KS TRAINED SPOTTER
INDIAN CREEK, WHICH HAD RISEN JUST OVER 1 FOOT BETWEEN
145 AND 245 PM, CAUSING FLASH FLOODING IN EXTREME
NORTHEAST ELK COUNTY. SOME ROADS IN IMMEDIATE VICINITY OF
INDIAN CREEK IMPASSABLE IN NORTHEAST ELK COUNTY.
&&
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 11:40 AM CST | Flash Flood Warning | ICT | Greenwood | 6 hr |
| Mar 4, 11:41 AM CST | Flash Flood Warning | ICT | Cowley | 6 hr |
| Mar 4, 11:51 AM CST | Flash Flood Warning | ICT | Woodson | 6 hr |
| Mar 4, 11:53 AM CST | Flash Flood Warning | ICT | Elk | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.